Chemotherapy can cause hearing loss 

The post-chemotherapy quality of life is important for cancer patients. New attention is being paid to one common side-effect, hearing loss.

”Twenty years ago, many cancer patients considered themselves lucky to survive — now medical advances mean that quality of life after treatment is also crucial”, said Mark Downs, Executive Director of Technology and Enterprise of the British RNID.

A pharmaceutical company is joining the Center for Hearing and Deafness at the State University of New York in an investigation of hearing loss as a side-effect associated with the chemotherapy medication cisplatin. The chemotherapy damages the cochlear hair cells in the inner ear that vibrate in response to sound waves. Other medical companies have shown interest in the subject, as well.

Hearing loss associated with cisplatin

The link between cisplatin treatment and hearing loss is well-known. The new study is the first effort to identify the direct correlation, so it can be dealt with. According to Kristy Gilmer Knight, a pediatric audiologist at OHSU’s Doernbecher Children’s Hospital, the problem is more wide-spread and pressing than most people realize.

OHSU researchers tested the hearing in 67 patients, ages eight months to 23 years following their chemotherapy. 61 of them were found to have hearing loss.

Typically, the resulting hearing loss from cisplatin chemotherapy is high frequency hearing loss, making the hearing impairment less obvious. Children are most at risk, but the precise risk of hearing loss from cisplatin is yet to be determined.

Focus on quality of life after chemo

Peter Johnson, a cancer survivor, explained to Audiology Online:
”What I don’t think the generel public understands is that surviving cancer isn’t the same as a broken leg. Once the leg is healed, you’re pretty much back to normal. Once you survive cancer, the after-effects are numerous and you just keep discovering them”.

Source: Audiology Online; RNID.
Published on hear-it on January 26, 2009.